Resource Logo
HIV i-Base

Intranasal and topical corticosteroids and risk of Cushing’s symptoms in HIV patients on ritonavir-based combinations




 

Although iatrogenic Cushing’s syndrome has previously been reported as a complication from the drug-drug interaction between ritonavir and corticosteroids (we included two cases in HTB last year), two posters at BHIVA this year highlighted low awareness of this interaction, and that this can also occur with intransal and topical formulations.

Neal Marshall and colleagues from the Royal Free Hospital reported on 11 patients using ritonavir-based combinations who were also prescribed glucocorticoids: intra-articular/epidural triamcinolone (n=6), inhaled/intranasal fluticasone (n=4) and topical clobetasol (n=1). [1]

All patients had biochemical evidence of marked adrenal dysfunction and were referred to an endocrinology clinic. One or more features of Cushing’s syndrome manifested in 7/11. These symptoms can be similar to lipodystrophy (weight gain on the trunk and face but not limbs, fat accumulation in the neck and shoulders, facial swelling (“moon face”), skin and hair changes and multiple other adrenal complications.

Replacement steroids due to prolonged adrenal suppression were prescribed for 10/11 patients and 4/10 had complete, but delayed, recovery of the hypothalamic-pituitary-adrenal (HPA) axis. Other features included vertebral crush fracture after long term inhaled fluticasone (n=1), and significant deterioration of type 2 diabetes after intra-articular triamcinolone injection (n=1).

The poster stressed the importance of individualised care: switching to a non-PI based combinations when available or using alternatives to fluticasone and triamcinolone.

The second poster reported on two patients attending the Lawson Unit in Brighton who had marked adrenal insufficiency following injections of triamcinolone. Both cases were women on ritonvir-including combinations, summarised below (from the study abstract). [2]

Case 1 presented with a 4 week history of postural dizziness, lethargy, weight gain, facial swelling and had noticed difficulty getting up from a chair. She had a history of seronegative arthropathy, and had received a triamcinolone injection into both shoulders and trochanteric bursae 2 weeks before the onset of symptoms. She had cushingoid facies, with truncal obesity, abdominal striae, oral candida and proximal myopathy. A random glucose was 16.2mmol/L her random cortisol was low at 30 nmol/L and a short synacthen test showed adrenal insufficiency (baseline cortisol 14 nmol/L, 30mins 242 nmol/L, 60mins 302 nmol/L). She required steroid replacement therapy, and insulin to control her hyperglycaemia.

Case 2: A 58 year old lady attended for routine HIV monitoring blood tests and reported weight gain and increased appetite. She was HIV positive and stable on treatment with Truvada / atazanavir / ritonavir. Her CD4 count was noted to have fallen to 118 (22%) from 398 (28%), her HIV viral load remained <40copies/mL. On review it was noted she had gained 2.5kg in weight and appeared Cushingoid. She had received an intra-articular injection of triamcinolone acetate into her right knee 4/52 earlier. A random cortisol was low at 67nmol/L and a subsequent short synacthen test revealed adrenal insufficiency (Baseline 210nmol/L, 30mins 360nmol/L, 60mins 441nmol/L). 3 weeks later, her adrenal function had recovered without steroid replacement therapy.

This poster concluded: “Triamcinolone injections should be avoided in patients taking ritonavir. There are no case reports of a similar interaction between methylprednisolone and ritonavir, which may be a safer alternative to triamcinolone.”

References:

  1. Marshall N et al. Secondary adrenal suppression and Cushing’s syndrome caused by ritonavir boosted effects of inhaled fluticasone, injected triamcinolone and topical clobetasol: a case series. 18th BHIVA Conference, 18-20 April 2012, Birmingham. Poster abstract P121.
  2. Conway K et al. Steroids strike again – but where is the warning? 18th BHIVA Conference, 18-20 April 2012, Birmingham. Poster abstract P141.

Links to external websites are current at time of posting but not maintained.



 


Copyright © 2012 -HIV i-Base, Publisher. All rights reserved to I-BASE HIV Treatment Bulletin. Permission to reproduce courtesy of HIV i-Base, Third Floor East, Thrale House, 44-46 Southwark Street, London SE1 1UN - T: +44 (0) 20 7410 8488 F: +44 (0) 20 7410 8489 I-BASE HIV Treatment

Information in this article was accurate in June 4, 2012. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.